Patients with atopic dermatitis (AD) were not found to be at greater risk of venous thromboembolism, regardless of Janus kinase inhibitor use, according to this new meta-analysis.
No significant differences in risk of incident venous thromboembolism (VTE) were seen in patients with atopic dermatitis (AD) prescribed Janus kinase (JAK) inhibitors, according to study findings published in JAMA Dermatology.
Approved for the treatment of AD, JAK inhibitors have shown favorable clinical outcomes in prior research. However, black box warnings issued by the FDA about an increased risk of blood clots following tofacitinib, baricitinib, and upadacitinib to treat arthritis and other chronic inflammatory conditions have raised concerns among patients with AD regarding the risk of VTE, a potentially life-threatening illness associated with high recurrence rates and mortality.
“Although JAK inhibitors have been approved in treating AD over recent years, to our knowledge, there has been no systematic evaluation of the risk of VTE among patients with AD and the corresponding safety profile of JAK inhibitors in treating AD,” said the study authors.
They conducted a systematic review and meta-analysis to evaluate current evidence on the association of AD with incident VTE, including deep vein thrombosis and pulmonary embolism, and the risk of incident VTE in patients with AD who were receiving JAK inhibitors.
Studies registered in MEDLINE, Embase, Cochrane Library, and Web of Science until February 5, 2022, were considered for the meta-analysis based on certain exclusion criteria:
“The Preferred Reporting Items for Systematic Reviews and Meta-Analyses (PRISMA) guideline was followed. The risk of bias of included cohort studies and RCTs was assessed by the Newcastle-Ottawa Scale and the Cochrane Risk of Bias Tool 2, respectively,” explained the study authors. “A random-effects model meta-analysis was conducted to calculate the pooled HR and risk difference for incident VTE.”
The meta-analysis included 2 cohort studies and 15 RCTs comprising 466,993 patients, indicating that only 0.7% of initially identified studies fulfilled the selection criteria. Four JAK inhibitors (abrocitinib, baricitinib, upadacitinib, and SHR0302) were investigated.
Findings of the meta-analysis showed no significant association of AD with incident VTE (pooled HR, 0.95; 95% CI, 0.62-1.45; heterogeneity [I2] = 92%), with the overall incidence rate of VTE reported at 0.23 events per 100 patient-years.
Three of the 5722 patients with AD (0.05%) who were receiving treatment with JAK inhibitors experienced VTE compared with 1 of 3065 patients with AD (0.03%) receiving placebo or dupilumab (Mantel-Haenszel risk difference, 0; 95% CI, 0-0; I2 = 0%).
The incidence rate of VTE was 0.15 and 0.12 events per 100 patient-years in participants with AD receiving JAK inhibitors and placebo, respectively, with no VTE events recorded in the trials comparing JAK inhibitors with dupilumab. Findings were similar across the 4 unique JAK inhibitors investigated.
Because the included studies were mainly conducted in Western countries, the researchers said findings may be not generalizable. Other limitations cited were the presence of statistical heterogeneity on the association between AD and VTE in the meta-analysis, unknown VTE risk based on different patterns of AD (eg, persistent, relapsing, or adulthood-onset forms), and lack of data on rare or long-term adverse events, such as VTE.
“These findings may provide a reference for clinicians in prescribing JAK inhibitors for patients with AD. Further evidence from real-world data on longer-term safety are warranted,” concluded the researchers.
Chen TL, Lee LL, Huang HK, et al. Association of risk of incident venous thromboembolism with atopic dermatitis and treatment with Janus kinase inhibitors: A systematic review and meta-analysis. JAMA Dermatol. Published online August 24, 2022. doi:10.1001/jamadermatol.2022.3516